Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 6, 2017, 9:14 PM CDT for Castro County, Swisher County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2017, 9:14 PM CDT (02:14 UTC)
- Expired
- Oct 6, 2017, 9:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Castro County, TX, Swisher County, TX
The radar
The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.5
The text
As transmitted.
747
WUUS54 KLUB 070214
SVRLUB
TXC069-437-070245-
/O.NEW.KLUB.SV.W.0261.171007T0214Z-171007T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
914 PM CDT FRI OCT 6 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northeastern Castro County in the Panhandle of Texas...
Northwestern Swisher County in the Panhandle of Texas...
* Until 945 PM CDT
* At 913 PM CDT, a severe thunderstorm was located 8 miles northeast
of Dimmitt, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tulia, Dimmitt, Happy, Easter and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3475 10167 3456 10167 3444 10238 3474 10242
3475 10239
TIME...MOT...LOC 0213Z 247DEG 52KT 3464 10221
HAIL...1.00IN
WIND...60MPH
$$
JGD1 follow-up statement
067
WWUS54 KLUB 070233
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
933 PM CDT FRI OCT 6 2017
TXC069-437-070245-
/O.CON.KLUB.SV.W.0261.000000T0000Z-171007T0245Z/
Castro TX-Swisher TX-
933 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CASTRO AND NORTHWESTERN SWISHER COUNTIES...
At 932 PM CDT, a severe thunderstorm was located over Happy, or 16
miles south of Canyon, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tulia, Happy and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3475 10167 3456 10167 3447 10221 3470 10211
3475 10207
TIME...MOT...LOC 0232Z 247DEG 52KT 3475 10190
HAIL...1.00IN
WIND...60MPH
$$
JGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:31 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Oct 6, 6:31 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 631 PM CDT Fri Oct 6 2017 .AVIATION... Tricky night ahead, as a Pacific front will be pushing through all 3 TAF sites with tstrms expected. Timing has become a little more narrowed as short term models are coming into better agreement. Tstrms may be able to produce some severe wind gusts. Expect northerly winds and calmer conditions by early morning. && .PREV DISCUSSION... /issued 302 PM CDT Fri Oct 6 2017/ DISCUSSION... A sharp upper level trough currently over the Rockies will emerge onto the Plains this evening but not before creating some severe weather chances across West Texas. Most of the upper level divergence from this trough will be concentrated to the north of the region from the Texas Panhandle into southwestern Kansas. A surface trough/dryline west of the area in eastern New Mexico will be overtaken by a quick moving cold front this evening which will add to the available lift from the upper trough. Low level convergence will rapidly increase as the cold front enters West Texas during the evening. In the meantime, low level theta-e will continue to increase out ahead of the cold front/dryline. Mixed layer instability values will reach on the order of 1500-2000 J/kg within the next few hours. Weak capping is expected to be in place where instability is strongest. Currently, CIN is still between -50 and -100 across the entire area. The instability axis will be oriented from southwest to northeast with maximum values from the south-central Texas Panhandle into the eastern Panhandle. Furthermore, deep layer shear will continue to increase with the approach of the upper level trough. This will all support a severe weather threat mostly after 00Z and clearing the FA around 06-07Z. The primary threat from this activity will be large hail and strong damaging winds. Another trough will move into the inter-mountain west on Sunday. This will push the surface ridge out of the region and replace it with surface lee troughing along with lee cyclogenesis in eastern Colorado. As a result, winds and temperatures will be pumped up on Sunday ahead of a stronger cold front for Monday morning. Continued to side closer to the ECMWF solution of a faster cold front with a suspiciously slow GFS. Strong pressure rises behind the front will bring strong winds in its wake. Also, 850mb temperatures around 1-3C in the southwestern Texas Panhandle may bring a light freeze to these areas on Tuesday morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/74
Hazardous weather outlook, Oct 6, 7:02 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Lubbock TX 702 AM CDT Fri Oct 6 2017 TXZ021>044-070900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 702 AM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this evening generally north and west of a Morton to Lubbock to Childress line. A cold front will move through the South Plains area this evening. As this front moves into rich low level moisture scattered to numerous thunderstorms are expected to develop along it and move mainly in an east and southeast direction with the front. The amount of instability associated with the moist air mass in concert with favorable winds aloft will create an environment for some of the storms to become severe with hail to the size of golfballs and wind gusts to 70 mph possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:38 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 37 min |
| Oct 6, 8:54 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 36 min |
| Oct 6, 9:30 PM CDT | Special Weather Statement | LUB | Castro | 30 min |
| Oct 6, 10:06 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 24 min |
| Oct 6, 10:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Hall, Motley, Swisher | 34 min |
| Oct 6, 10:55 PM CDT | Areal Flood Advisory | LUB | Lubbock | 2 hr |
| Oct 6, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hale, Hall and 1 more | 31 min |
| Oct 6, 11:10 PM CDT | Special Weather Statement | LUB | Crosby, Lubbock | 35 min |
| Oct 6, 11:27 PM CDT | Special Weather Statement | LUB | Childress, Hall | 33 min |
| Oct 6, 11:57 PM CDT | Special Weather Statement | LUB | Crosby, Dickens | 33 min |
| Oct 7, 12:25 AM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King, Motley | 35 min |
| Oct 7, 12:57 AM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.